Arkansas, 2016

Flash Flood and Hail in Arkansas, May 24, 2016

May 24, 2016 · NWS MEG · 2 events in 1 county or zone

A slow moving cold front pushed into portions of Northeast Arkansas during the late afternoon of May 24th. Thunderstorms developed in an unstable airmass with little to no steering flow, allowing them to sit and train over the same area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.1 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cold front pushed into portions of Northeast Arkansas during the late afternoon of May 24th. Thunderstorms developed in an unstable airmass with little to no steering flow, allowing them to sit and train over the same area. The city of Jonesboro was hardest hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 2:26 PM CST, 53 minutes earlier.

Area forecast discussion, May 24, 2:26 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
326 PM CDT TUE MAY 24 2016

.DISCUSSION...
Seasonally warm and humid early summer-like conditions to prevail
over the Midsouth through the next seven days.

Southwest flow aloft will prevail through the upcoming weekend,
ahead of a general upper level longwave trof over the eastern
Rockies and high plains. A downstream moisture plume will extend
from east TX, through the Ozarks and mid-MS River valley.
Northeast AR and the MO bootheel will remain in closest proximity
to this deeper moisture and will continue to see higher rain
chances than the remainder of the Midsouth. A more pronounced
shortwave trof passage through the Ozarks will occur on Friday,
latest GFS and ECMWF runs suggest upper level ridging may limit
rain chances over the TN River valley.

Upper level ridging will prevail over the weekend, with continued
weak daytime convective inhibition and low end rain chances.

PWB

&&

.AVIATION...
18z TAF cycle

Mid-level shortwave trough moving across the Lower Mississippi
Valley this afternoon. This will result in VCTS/VCSH at JBR and
perhaps at MEM/MKL through early evening and again on Wednesday.
Timing and placement of convective activity remains a challenge
and will not include tempos at this time. South winds expected to
become light tonight and increase to 8-10 kts on Wednesday.

CJC

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 24, 2:35 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT TUE MAY 24 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
335 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH TONIGHT. LARGE HAIL...
DAMAGING WINDS AND HEAVY RAINFALL SUFFICIENT TO CAUSE FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
ALONG AND WEST OF THE MISSISSIPPI RIVER. A FEW STORMS MAY REACH
SEVERE LIMITS DURING THE HEAT OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEK.

PWB

In the hours before

Special weather statement, May 24, 10:39 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 AM CDT TUE MAY 24 2016

ARZ008-009-241715-
RANDOLPH AR-CLAY AR-
1139 AM CDT TUE MAY 24 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...

AT 1138 AM CDT...A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL
WINDS TO 45 MPH WAS LOCATED OVER ATTICA...OR NEARPOCAHONTAS...
MOVING NORTHEAST AT 20 MPH.

PEOPLE IN NORTHEASTERN RANDOLPH AND NORTHWESTERN CLAY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3632 9075 3626 9100 3636 9104 3650 9082
      3650 9073
TIME...MOT...LOC 1638Z 245DEG 17KT 3634 9097
Special weather statement, May 24, 3:01 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT TUE MAY 24 2016

ARZ018-026-027-242130-
CRAIGHEAD AR-GREENE AR-POINSETT AR-
401 PM CDT TUE MAY 24 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

AT 401 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER JONESBORO...MOVING
NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL CRAIGHEAD...SOUTH CENTRAL GREENE AND NORTHWESTERN
POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3570 9078 3580 9089 3603 9063 3589 9041
TIME...MOT...LOC 2101Z 240DEG 49KT 3585 9070

The radar

The Memphis radar (KNQA), 98 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Craighead

When
May 24, 3:19 PM CST to 6:30 PM CST
Where
Craighead County, 2.23 mi SE of Oak Ridge to Valley View
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$2.1 million
Reported by
Emergency Manager
Coordinates
35.859, -90.750

Street flooding reported in west Jonesboro with 6 to 8 inches of water covering roadways at the intersection of Matthews and Madison roads. Several roadways across town have been closed by Law Enforcement. Stranded cars in flood water have also been reported. One child was swept into a storm drain and suffered injuries in the Wesley Court section of Jonesboro.

Hail, Craighead

When
May 24, 3:20 PM CST to 3:25 PM CST
Where
Craighead County, 1.26 mi W of Apt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.767, -90.692

Quarter size hail reported in south Jonesboro.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633745, 633746.